Alert archive / California / Winter Storm Watches in 2012

Winter Storm Watch 5, NWS Reno, NV

March 11, 2012Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this winter storm watch at Mar 11, 2012, 3:53 PM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Mar 13, 2012, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2012, 3:53 PM PDT (22:53 UTC)
In effect from
Mar 13, 2012, 11:00 AM PDT
Expired
Mar 12, 2012, 3:31 PM PDT
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WWUS45 KREV 112253
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
353 PM PDT SUN MAR 11 2012

...FIRST STORM TO ARRIVE TUESDAY...

.A SERIES OF STORMS OVER THE NORTH PACIFIC WILL MOVE THROUGH THE
AREA TUESDAY AND WEDNESDAY...BRINGING A PERIOD OF MODERATE TO
POSSIBLY HEAVY SNOW AND RAIN TO THE TAHOE AREA. MEANWHILE...LOW
PRESSURE WILL DEVELOP OVER NORTHERN NEVADA TUESDAY AND TUESDAY
NIGHT BRINGING STRONG GUSTY WINDS TO THE NORTHERN SIERRA WHICH
COULD CAUSE AREAS OF VERY LOW VISIBILITY INTO WEDNESDAY. SNOW
LEVELS ARE EXPECTED TO RISE TO AROUND 7000 FEET ON WEDNESDAY.

CAZ072-121200-
/O.NEW.KREV.WS.A.0005.120313T1800Z-120315T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE
353 PM PDT SUN MAR 11 2012

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING ...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING. 

* TIMING: WIDESPREAD SNOW WILL MOVE INTO THE TAHOE AREA LATE
  MONDAY NIGHT AND TUESDAY MORNING...WITH THE HEAVIEST SNOW
  BETWEEN LATE TUESDAY AFTERNOON AND WEDNESDAY MORNING. SNOW IS
  EXPECTED TO DECREASE IN INTENSITY WEDNESDAY AFTERNOON...WITH
  SNOW CHANGING TO RAIN AT LAKE LEVEL.

* POTENTIAL SNOW ACCUMULATIONS: TWO OR MORE FEET ABOVE 7000 FEET
  WEST OF HIGHWAY 89...WITH UP TO A FOOT ELSEWHERE.

* WINDS: WINDY AT LAKE LEVEL TUESDAY AND TUESDAY NIGHT...WITH
  WINDS DECREASING ON WEDNESDAY. RIDGE GUSTS 80 TO 100 MPH.

* SNOW LEVELS: NEAR LAKE LEVEL THEN RISING TO AROUND 7000 FEET ON
  WEDNESDAY.

* IMPACTS: SNOW AND BLOWING SNOW...WITH AREAS OF VERY LOW
  VISIBILITY...ESPECIALLY THROUGH EARLY WEDNESDAY MORNING.
  SIGNIFICANT TRAVEL DELAYS ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.  

&&

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
827 
WWUS45 KREV 121052
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
352 AM PDT MON MAR 12 2012

...FIRST STORM TO ARRIVE TUESDAY...

.A LARGE AREA OF LOW PRESSURE IN THE NORTHEAST PACIFIC WILL DIRECT
MOISTURE AND A SERIES OF STORMS INTO THE SIERRA AND WESTERN NEVADA
THIS WEEK. THE FIRST SYSTEM WILL ARRIVE TUESDAY AND CONTINUE INTO
WEDNESDAY WITH SNOW...RAIN AND GUSTY WINDS IN THE TAHOE BASIN AND
NORTHEAST CALIFORNIA.

NVZ002-121900-
/O.EXA.KREV.WS.A.0005.120313T1800Z-120315T0600Z/
GREATER LAKE TAHOE AREA-
352 AM PDT MON MAR 12 2012

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING ABOVE 7000 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WATCH ABOVE 7000 FEET...WHICH IS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY EVENING. 

* TIMING: SNOW WILL REACH THE NORTHERN SIERRA CREST MONDAY
  NIGHT AND TUESDAY MORNING...WITH A PERIOD OF MODERATE TO HEAVY
  SNOW ACROSS THE TAHOE BASIN LATE TUESDAY THROUGH WEDNESDAY.

* SNOW ACCUMULATIONS ALONG AND WEST OF HIGHWAY 89: TWO OR MORE
  FEET ABOVE 7000 FEET...AND UP TO 12 INCHES BELOW 7000 FEET.

* SNOW ACCUMULATIONS EAST OF HIGHWAY 89: UP TO 18 INCHES ABOVE
  7000 FEET...AND UP TO 6 INCHES BELOW 7000 FEET.

* WINDS: SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH TUESDAY AND
  TUESDAY NIGHT...WITH WINDS DECREASING WEDNESDAY. SIERRA RIDGE
  GUSTS OVER 100 MPH.

* SNOW LEVELS: NEAR LAKE LEVEL TUESDAY THEN RISING TO AROUND 7000
  FEET ON WEDNESDAY.

* IMPACTS: SNOW AND STRONG WINDS MAY PRODUCE DANGEROUS DRIVING
  CONDITIONS WITH NEAR ZERO VISIBILITY. SIGNIFICANT TRAVEL DELAYS
  ARE POSSIBLE ALONG HIGHWAYS 88...89 AND OVER THE MOUNT ROSE
  HIGHWAY...DONNER PASS AND ECHO SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

CAZ072-121900-
/O.CON.KREV.WS.A.0005.120313T1800Z-120315T0600Z/
GREATER LAKE TAHOE AREA-
352 AM PDT MON MAR 12 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY EVENING ABOVE 7000 FEET...

A WINTER STORM WATCH ABOVE 7000 FEET REMAINS IN EFFECT FROM
TUESDAY MORNING THROUGH WEDNESDAY EVENING. 

* TIMING: SNOW WILL REACH THE NORTHERN SIERRA CREST MONDAY
  NIGHT AND TUESDAY MORNING...WITH A PERIOD OF MODERATE TO HEAVY
  SNOW ACROSS THE TAHOE BASIN LATE TUESDAY THROUGH WEDNESDAY.

* SNOW ACCUMULATIONS ALONG AND WEST OF HIGHWAY 89: TWO OR MORE
  FEET ABOVE 7000 FEET...AND UP TO 12 INCHES BELOW 7000 FEET.

* SNOW ACCUMULATIONS EAST OF HIGHWAY 89: UP TO 18 INCHES ABOVE
  7000 FEET...AND UP TO 6 INCHES BELOW 7000 FEET.

* WINDS: SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH TUESDAY AND
  TUESDAY NIGHT...WITH WINDS DECREASING WEDNESDAY. SIERRA RIDGE
  GUSTS OVER 100 MPH.

* SNOW LEVELS: NEAR LAKE LEVEL TUESDAY THEN RISING TO AROUND 7000
  FEET ON WEDNESDAY.

* IMPACTS: SNOW AND STRONG WINDS MAY PRODUCE DANGEROUS DRIVING
  CONDITIONS WITH NEAR ZERO VISIBILITY. SIGNIFICANT TRAVEL DELAYS
  ARE POSSIBLE ALONG HIGHWAYS 88...89 AND OVER THE MOUNT ROSE
  HIGHWAY...DONNER PASS AND ECHO SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
075 
WWUS45 KREV 121058
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
358 AM PDT MON MAR 12 2012

...FIRST STORM TO ARRIVE TUESDAY...

.A LARGE AREA OF LOW PRESSURE IN THE NORTHEAST PACIFIC WILL
DIRECT MOISTURE AND A SERIES OF STORMS INTO THE SIERRA AND
WESTERN NEVADA THIS WEEK. THE FIRST SYSTEM WILL ARRIVE TUESDAY
AND CONTINUE INTO WEDNESDAY WITH SNOW...RAIN AND GUSTY WINDS IN
THE TAHOE BASIN AND NORTHEAST CALIFORNIA.

CAZ072-NVZ002-122315-
/O.CON.KREV.WS.A.0005.120313T1800Z-120315T0600Z/
GREATER LAKE TAHOE AREA-
358 AM PDT MON MAR 12 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY EVENING ABOVE 7000 FEET...

A WINTER STORM WATCH ABOVE 7000 FEET REMAINS IN EFFECT FROM
TUESDAY MORNING THROUGH WEDNESDAY EVENING. 

* TIMING: SNOW WILL REACH THE NORTHERN SIERRA CREST MONDAY 
  NIGHT AND TUESDAY MORNING...WITH A PERIOD OF MODERATE TO 
  HEAVY SNOW ACROSS THE TAHOE BASIN LATE TUESDAY THROUGH 
  WEDNESDAY.

* SNOW ACCUMULATIONS ALONG AND WEST OF HIGHWAY 89: TWO OR MORE 
  FEET ABOVE 7000 FEET...AND UP TO 12 INCHES BELOW 7000 FEET.

* SNOW ACCUMULATIONS EAST OF HIGHWAY 89: UP TO 18 INCHES ABOVE 
  7000 FEET...AND UP TO 6 INCHES BELOW 7000 FEET.

* WINDS: SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH TUESDAY 
  AND TUESDAY NIGHT...WITH WINDS DECREASING WEDNESDAY. SIERRA 
  RIDGE GUSTS OVER 100 MPH.

* SNOW LEVELS: NEAR LAKE LEVEL TUESDAY THEN RISING TO AROUND
  7000 FEET ON WEDNESDAY. 

* IMPACTS: SNOW AND STRONG WINDS MAY PRODUCE DANGEROUS DRIVING 
  CONDITIONS WITH NEAR ZERO VISIBILITY. SIGNIFICANT TRAVEL 
  DELAYS ARE POSSIBLE ALONG HIGHWAYS 88...89 AND OVER THE 
  MOUNT ROSE HIGHWAY...DONNER PASS AND ECHO SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$
BRONG

HTTP://WEATHER.GOV/RENO
674 
WWUS45 KREV 122231
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
331 PM PDT MON MAR 12 2012

...FIRST STORM TO ARRIVE TUESDAY...

.A LARGE AREA OF LOW PRESSURE IN THE NORTHEAST PACIFIC WILL
DIRECT MOISTURE AND A SERIES OF STORMS INTO THE SIERRA AND
WESTERN NEVADA THIS WEEK. THE FIRST SYSTEM WILL ARRIVE TUESDAY
AND CONTINUE INTO WEDNESDAY WITH SNOW...RAIN AND GUSTY WINDS IN
THE TAHOE BASIN AND NORTHEAST CALIFORNIA.

CAZ072-NVZ002-131315-
/O.UPG.KREV.WS.A.0005.120313T1800Z-120315T0600Z/
/O.NEW.KREV.WW.Y.0010.120313T1800Z-120314T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
331 PM PDT MON MAR 12 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 11 AM
PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 11 AM TUESDAY TO 11
AM PDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING: SNOW WILL REACH THE NORTHERN SIERRA CREST EARLY TUESDAY
  MORNING...WITH A PERIOD OF MODERATE TO HEAVY SNOW MAINLY NEAR
  THE CREST TUESDAY NIGHT AND WEDNESDAY MORNING. RAIN WILL MIX
  WITH SNOW NEAR LAKE LEVEL TUESDAY AFTERNOON AND EVENING BEFORE
  CHANGE TO RAIN BY WEDNESDAY MORNING.

* SNOW ACCUMULATIONS ALONG AND WEST OF HIGHWAY 89: 3 TO 6 INCHES...
  WITH 12 TO 24 INCHES ABOVE 7000 FEET. LOCALLY HIGHER AMOUNTS
  ALONG THE SIERRA CREST OF UP TO 30 INCHES.

* SNOW ACCUMULATIONS EAST OF HIGHWAY 89: 1 TO 3 INCHES...WITH 6 TO
  12 INCHES ABOVE 7000 FEET.

* WINDS: SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH TUESDAY AND
  TUESDAY EVENING...WITH WINDS DECREASING BY EARLY WEDNESDAY
  MORNING. SIERRA RIDGE GUSTS OVER 100 MPH.

* SNOW LEVELS: NEAR LAKE LEVEL TUESDAY RISING TO ABOVE 7000 FEET
  ON WEDNESDAY.

* IMPACTS: SNOW AND GUSTY WINDS MAY PRODUCE HAZARDOUS DRIVING
  CONDITIONS...ESPECIALLY OVER THE SIERRA PASSES. TRAVEL DELAYS
  ARE POSSIBLE ALONG HIGHWAYS 88...89 AND OVER THE MOUNT ROSE
  HIGHWAY...DONNER PASS...AND ECHO SUMMIT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS
WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST
DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN
AND USE CAUTION.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN
TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 11, 3:39 PM PDT, 14 minutes earlier.

Area forecast discussion, Mar 11, 3:39 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT SUN MAR 11 2012

.SHORT TERM...
VERY HIGH CONFIDENCE IN WET PATTERN FOR THIS WEEK AND INTO NEXT
WEEKEND. MODELS REMAIN IN EXCELLENT AGREEMENT OVERALL WITH THE
EXPECTED PATTERN WITH ONLY SMALL DETAIL DIFFERENCES. SIGNIFICANT
PRECIPITATION IS EXPECTED NORTH OF HIGHWAY 50 BEGINNING TUESDAY
AFTERNOON WITH PERIODS OF STRONG WINDS ALSO EXPECTED.

WEAK BRUSHBY TO THE NORTH TODAY HAS BEEN STRONGER WITH THE WINDS
THAN EXPECTED. ADVISORY LEVEL WINDS WITH GUSTS TO 50 MPH HAVE BEEN
MORE WIDEPSREAD ACROSS THE NEVADA SIERRA FRONT BUT WILL SOON
DIMINISH. ELSEWHERE, WIND GUSTS TO 40 MPH ARE OCCURRING. ALL WINDS
WILL WEAKEN OVERNIGHT BUT DO NOT EXPECT THE WIND TO DIE OFF
COMPLETELY EXCEPT IN A FEW VALLEYS. ANY PRECIP WILL BE CONFINED
TO NEAR THE SIERRA CREST WITH DRY CONDITIONS AFTER MIDNIGHT. THEN
A BIT OF A BREAK INTO MONDAY EVENING WITH DRY WEATHER AND SOME
BREEZY CONDITIONS EXPECTED.

THEN THE FIRST WAVE ARRIVES TUESDAY MORNING WITH OTHERS WEDNESDAY
AND THURSDAY MORNINGS. IN BETWEEN, DEEP PACIFIC MOISTURE WILL BE
STREAMING INTO THE AREA SO PRECIP WILL BE ALMOST CONTINUOUS IN THE
NORTHERN SIERRA EVEN DURING LULL PERIODS, JUST NOT AS HEAVY. WINDS
WILL ALSO INCREASE WITH EACH WAVE AND BE LOCALLY STRONG.
DISCUSSION OF EACH PARAMETER FOLLOWS...

***WINDS***

MONDAY NIGHT INTO TUESDAY WITH THE FIRST WAVE, H7 WINDS REACH
60-75 KTS FROM HWY 50 NORTHWARD WITH A RAPID DROPOFF TO THE SOUTH.
THERMODYNAMIC PROFILES ARE NOT FAVORABLE FOR A BREAKING STANDING
WAVE WITH TRAPPED LEE WAVES MORE LIKELY. ALSO, NO INVERSION IS
SHOWING UP NEAR RIDGE LEVEL IN MODEL SOUNDINGS. AS A RESULT,
EXPECT MOSTLY ADVISORY LEVEL WINDS THAT WILL FIRST BEGIN NEAR THE
OREGON BORDER MONDAY NIGHT BEFORE SHIFTING SOUTH TUESDAY. ISSUED
AN ADVISORY FOR THE SURPRISE VALLEY/NORTHERN WASHOE 00-18Z TUES.
WILL HOLD OFF FOR AREAS FURTHER SOUTH SINCE IT WILL BE MORE INTO
TUESDAY THAT IS AFFECTED.

AS WE GO INTO TUESDAY NIGHT AND WED, H7 WINDS REMAIN NEAR 50-55
KTS BUT AGAIN THERMODYNAMIC PROFILES WITH THE DEEP MOISTURE FAVOR
LESS WIND. STILL THINK WE COULD HIT ADVISORY AT TIMES ESPECIALLY
OVER MONO AND MINERAL COUNTIES. HAVE KEPT WIND GUSTS 45-50 MPH FOR
MOST OF THE AREA.

***PRECIP***

WITH THE DEEP MOISTURE, PERIODS OF HEAVY PRECIP ARE LIKELY. SNOW
LEVELS WILL LIKELY START NEAR 5-5500 FEET TUESDAY MORNING THEN
SLOWLY RISE INTO THURSDAY MORNING TO NEAR 7000 FEET. ONCE PRECIP
STARTS IN THE SIERRA, IT WILL LIKELY CONTINUE INTO THURSDAY WITH
ONLY LULLS IN INTENSITY FROM TAHOE NORTH. MONO COUNTY WILL BE ON
THE FRINGE SO ONLY PERIODS OF PRECIP THERE WITH MUCH LIGHTER
AMOUNTS.

SPILLOVER WILL NOT BE GREAT AS ATMOSPHERE IS SOMEWHAT STABLE AND
THE JET REMAINS TOO FAR NORTH INTO OREGON. STILL, THE DEEP
MOISTURE AND 7-500 MB LAYER WINDS AVERAGE 60 KTS. THEREFORE,
EXPECT SPILLOVER EAST OF THE CREST, BUT STILL JUST TO THE EASTERN
SLOPES. FURTHER EAST PRECIP WILL BE DIFFICULT TO COME BY AT TIMES,
BUT TWO PERIODS STAND OUT FOR THE BEST POTENTIAL, TUE AND WED
NIGHTS. AT THOSE TIMES RIGHT ENTRANCE REGION OF UPPER JET IS INTO
NW NV AND STABILITY IS WEAKER.

AS FOR PRECIP AMOUNTS, UP TO 5 INCHES ALONG THE CREST FROM TAHOE
NORTH BY THU MORNING WITH 1.5-3 INCHES IN THE TAHOE BASIN AND
WESTERN LASSEN/EASTERN PLUMAS. AS FOR MONO COUNTY, MOST PRECIP
NEAR THE CREST WITH UP TO 2 INCHES POSSIBLE, FALLING AS SNOW. FOR
THE SURPRISE VALLEY AND NORTHERN WASHOE WHERE SPILLOVER LOOKS A
BIT BETTER, 1/4 TO 3/4 INCH. ELSEWHERE FOR WRN NV, ONLY EXPECTING
LIGHT AMOUNTS WITH UP 3/4 INCH IN THE FOOTHILLS WITH JUST A FEW
HUNDREDTHS INTO THE VALLEYS. HWY 95 CORRIDOR HOWEVER LOOKS MOSTLY
DRY.

WITH THOSE AMOUNTS, HEAVY SNOWS ARE LIKELY IN THE HIGH MOUNTAINS.
HOWEVER, THE SNOW LEVEL FOR WESTERN LASSEN LOOKS TO AVERAGE NEAR
5500 OR 6000 FEET. THIS WOULD ONLY KEEP THE HEAVIEST SNOWS FOR
YUBA PASS WITH LIGHTER AMOUNTS FOR THE WRN LASSEN PLATEAU. WILL
NOT ISSUE WATCH THERE, BUT THINK AND ADVISORY WILL LIKELY BE NEEDED
THERE LATER FOR TUE NIGHT BEFORE SNOW LEVELS REALLY RISE. AS FOR
TAHOE WITH HIGHER ELEVATIONS, SIGNIFICANT SNOWS ARE LIKELY INTO
WEDNESDAY. ISSUING A WATCH THERE FOR THE CALIFORNIA SIDE ONLY WITH
3+ FEET POSSIBLE NEAR THE CREST AND A FOOT OR MORE POSSIBLE AT
LAKE LEVEL. THE REASONING FOR CA ONLY IS THAT SPILLOVER IS WEAK
DURING THE FIRST TWO DAYS OF THE EVENT. NV SIDE WILL SEE SNOWS,
BUT MORE ADVISORY LEVEL.

.LONG TERM...THURSDAY THROUGH SUNDAY...

ACTIVE PATTERN CONTINUES FROM THURSDAY THROUGH THE END OF THE WEEKEND.
PACIFIC TROUGH RESPONSIBLE FOR PUMPING AMPLE MARITIME MOISTURE INTO
OUR REGION BEGINS TO PUSH ONSHORE THIS WEEKEND. IN THE PROCESS,
PROVIDING US WITH HEAVY HIGH ELEVATION SNOW ACCUMULATIONS, PERIODS
OF SPILLOVER, AND GUSTY WINDS.

FOR THURSDAY, MOISTURE STREAMING ACROSS THE SIERRA VIA ISENTROPIC
LIFT GETS REINFORCED VIA A SHORTWAVE IMPULSE CIRCULATING THROUGH THE
MEAN TROUGH AXIS. THIS WILL POSITION A 150KT JET AXIS INTO THE NRN
SIERRA BY LATE THURSDAY NIGHT INTO FRIDAY MORNING. AMPLE MOISTURE
AND FORCING FROM JET/TROF DYNAMICS, OROGRAPHICS, AND INSTABILITY
AHEAD FRIDAYS FRONT WILL LEAD TO SIGNIFICANT PRECIPITATION ACROSS
THE SIERRA AND A PERIOD OF SPILLOVER BY EARLY FRIDAY MORNING. 24
HOUR LIQUID ACCUMULATIONS RANGING FROM 1.5-2 INCHES ALONG THE CRESTS
BY THIS TIME WITH .25-0.5 INCHES IN WRN NV IN THE RENO-CARSON CITY
REGION. INCREASED POPS IN THIS AREA TO REFLECT SPILLOVER POTENTIAL
LATE THURSDAY. SNOW LEVELS WILL REMAIN ELEVATED, MAINLY FROM 6500 TO
7500 FEET FROM THE SURPRISE VALLEY TO THE TAHOE BASIN AND FROM 7500
TO 8500 DOWN THROUGH MONO COUNTY. HIGH SNOW LEVELS WILL RESULT IN
LOW RATIO HEAVY SNOW ACCUMULATIONS IN THE SIERRA WHERE UPWARDS
OF 20 INCHES POSSIBLE IN THE SIERRA FROM TAHOE NORTH INTO LASSEN
COUNTY.

FRIDAY THE MAIN FEATURE OF INTEREST WILL BE THE SURFACE FRONT THAT
WILL MOVE THROUGH THE SIERRA AND WRN NV. EC STILL LAGS THE GFS A BIT
WITH PRELIMINARY TIMING LOOKING TO BE LATE FRIDAY AFTERNOON/EVENING
TO PUSH THROUGH NW NEVADA. PLENTY OF FORCING WITH THIS SYSTEM AS THE
CENTRAL SIERRA WILL BE ALIGNED WITH THE LEFT EXIT REGION OF 140+KT
JET AND INSTABILITY ALONG THE SURFACE FRONT. SPILLOVER ALSO LIKELY
FOR WRN NV AS SURFACE FRONT AND STRONG CROSS BARRIER FLOW MOVE
THROUGH. AN ADDITIONAL 1.5+ INCHES POSSIBLE ALONG THE CREST AND UP
TO 0.5-1.0 INCH BEING DEPICTED IN THE RENO/CARSON CITY REGION. MOST
PRECIP LOOKS TO OCCUR AHEAD OF AND ALONG THE FRONT RESULTING IN RAIN
FOR ELEVATIONS GENERALLY BELOW 6000 FEET BEFORE SNOW LEVELS FALL TO
ALL VALLEY FLOORS BY SATURDAY. WINDS FRIDAY ALSO HAVE THE POTENTIAL
TO BE STRONG AHEAD OF THE FRONT ALONG THE CRESTS AND LOWER ELEVATIONS
AS A STRONG WESTERLY SURFACE GRADIENT SETS UP ACROSS THE REGION.
DEEP MOISTURE, WEAK STABILITY AND NO EVIDENCE OF A DOWNSLOPE
SIGNATURE IN MODEL CROSS-SECTIONS SHOW THESE WINDS WILL LIKELY BE
GRADIENT DRIVEN.

BY SATURDAY AND SUNDAY, YET ANOTHER TROUGH DROPS OVER THE REGION
PROVIDING COLD (-12C AT 700MB) AND UNSTABLE CONDITIONS. EC DEVELOPS
A 990MB LOW OFFSHORE OF THE BAY AREA WHILE GFS PLACES A WEAKER LOW
IN WRN NV. FORCING WITH THESE SYSTEMS MAY PROVIDE ADDITIONAL
CHANCES FOR SNOW SHOWERS REGION WIDE WITH SNOW LEVELS AT FLOORS.
SIGNIFICANT HIGHER SNOW RATIO ACCUMULATIONS POSSIBLE WITH THIS
COLDER SYSTEM THOUGH CONFIDENCE IS LOW THIS FAR OUT ABOUT SPECIFIC
VALUES. FUENTES

&&

.AVIATION...

PERIODS OF MVFR/IFR CONDITIONS POSSIBLE AT KTRK/TVL WITH PASSING
RA/SN SHOWERS THROUGH THRU 06Z. GUSTY WINDS WILL SUBSIDE LATE THIS
EVENING BEFORE BECOMING GUSTY AT ALL TERMINALS AGAIN MONDAY
AFTERNOON WITH SURFACE GUSTS BETWEEN 35-40KTS. RIDGE GUSTS TO 80 KTS
AND TURBULENCE OVER AND EAST OF THE SIERRA POSSIBLE AGAIN MONDAY.
FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR PYRAMID LAKE
     IN NVZ004.

     LAKE WIND ADVISORY FROM 11 AM TO 7 PM PDT MONDAY FOR PYRAMID
     LAKE IN NVZ004.

     WIND ADVISORY FROM 5 PM MONDAY TO 11 AM PDT TUESDAY NVZ005.

     LAKE WIND ADVISORY UNTIL 11 PM PDT MONDAY FOR LAKE TAHOE IN
     NVZ002.

CA...WIND ADVISORY FROM 5 PM MONDAY TO 11 AM PDT TUESDAY CAZ070.

     LAKE WIND ADVISORY UNTIL 11 PM PDT MONDAY FOR LAKE TAHOE IN
     CAZ072.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     EVENING CAZ072.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:41 PM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe27 hr
Mar 11, 3:41 PM PDTWind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe54 hr

Nearby

Winter Storm Watches in California, 2012Winter Storm Watches in Nevada, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.